Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 100, NWS Sioux Falls, SD

May 15, 2004Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 2004, 8:45 PM CDT for Brule County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 8:45 PM CDT (01:45 UTC)
Expired
May 15, 2004, 9:15 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brule County, SD

The radar

The Sioux Falls radar (KFSD), 188 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS53 KFSD 160145
SVRFSD
SDC015-160215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER BRULE COUNTY...OR ABOUT 11 MILES SOUTHEAST
  OF CHAMBERLAIN...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM REMAIN IN...
RURAL BRULE COUNTY THROUGH 915 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4382 9906 4372 9924 4357 9906 4367 9890

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:17 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 15, 3:17 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
317 PM CDT SAT MAY 15 2004

.DISCUSSION...
12Z WATER VAPOR IMAGERY INDICATED PRETTY ACTIVE PATTERN ACROSS THE
CONUS. NUMEROUS SHORTWAVES WERE NOTED AT H500. FIRST VORT MAX WAS
SLIDING ACROSS SOUTH DAKOTA...ANOTHER WAVE WAS SLIDING SOUTHEAST
ACROSS MONTANA...AND YET ANOTHER SHORTWAVE WAS EMERGING FROM THE
DESERT SOUTHWEST. GFS AND ETA WERE REALLY SPLIT WITH HOW THEY
INITIALIZED. ETA INITIALIZED BETTER OVER THE WEST COAST...BUT WAS
VERY POOR WITH SHORTWAVES AND LOW LEVEL TEMPS ACROSS THE PLAINS. GFS
WAS A BIT BETTER INITIALIZED OVER CENTRAL PLAINS...BUT WAS STRONG
ENOUGH WITH RIDGING AHEAD OF CUT OFF LOW OVER THE PACIFIC. THAT
BEING SAID...MODELS ACTUALLY PRETTY SIMILAR TO EACH OTHER WITH THE
SFC PRESSURE PATTERN AND ALOFT. WILL GO WITH ETA THRU FIRST 48 HOURS
THAN MORE OF A GFS/ETA BLEND AFTER THAT.

FIRST CONCERN WILL BE EXITING PRECIP LATE TONIGHT AS SHORTWAVE EXITS
THE EAST. WILL ONLY GO SLIGHT CHANCE POPS THOUGH AS ANY REMAINING
SHOWERS WILL BE ENDING AROUND 00Z. OTHER PRECIP CONCERN IS
DEVELOPING CU/ ISOLD TSTMS ALONG CONVERGENCE LINE IN WESTERN SD.
THESE APPEAR VERY DIURNALLY DRIVEN AND WITH RAIN COOLED AIR ACROSS
CWA...STORMS SHOULDNT MAKE IT THAT FAR EAST. NEXT PRECIP CHANCE
OCCURS AS NEXT SHORTWAVE ENTERS THE AREA LATE TONIGHT. H850 LIS
AROUND -2...STRONG LOW LEVEL JET AND FORCING WITH THE WAVE SHOULD
ALLOW PRETTY WIDESPREAD AREA OF TSTMS TO DEVELOP. LOWS WILL BE
TRICKY AS READINGS ALREADY NEAR GUIDANCE VALUES...THOUGH THEY WILL
RECOVER A BIT THIS AFTERNOON BELOW GUIDANCE SEEMS TO BE THE WAY TO
GO.

THUNDERSTORMS SHOULD CONTINUE TO MOVE NORTHEAST WITH THE WAVE DURING
THE MORNING HOURS AND UPPED POPS ALONG THE NORTH. STILL BIG QUESTION
MARK ON HOW CONVECTION WILL DEVELOP ON SUNDAY. AM WORRIED THAT
MORNING CONVECTION AND WAA MAY PREVENT TEMPS FROM RISING VERY
QUICKLY...LIMITING DESTABILIZATION. REGARDLESS OF THE HEATING
PROBLEMS...EXCELLENT SHEAR WILL EXIST SO SEVERE THREAT STILL
WARRANTED. FEEL THAT BRIEF LULL IN THE STORMS WILL OCCUR DURING THE
AFTERNOON AS MCS EXITS AND FRONT STARTS PUSH SOUTH...AND WENT WITH
THE HIGHEST POPS TO THE SOUTH THROUGH THE EVENING HOURS ALONG THE
FRONT. TSTMS SHOULD LINGER INTO THE MORNING AS BOTH MODELS HAVE
FRONT SLOWING DOWN ACROSS SOUTHERN CWA WITH ETA HINTING AT SOME MORE
POSSIBLE DEVELOPMENT MONDAY AFTERNOON. NOT QUITE CONVINCED THAT FRONT
WILL COME TO SUCH A STOP AS CONVECTION SHOULD HELP FORCE IT SOUTH
OUT OF THE AREA. EXACT FRONTAL POSITION IS THE KEY TO THE REST OF THE
FORECAST AS IT WILL PLAY A HUGE ROLE. NEXT PRECIP MAKER LOOKS TO BE
TUESDAY MORNING AS CWA IN FAVORABLE QUAD OF JET STREAK...BUT BIG
QUESTION EXISTS ABOUT WHERE THE DRY HIGH PRESSURE WILL BE
CENTERED...SO KEPT POPS ACROSS SOUTHERN CWA.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO SHOW A RATHER
ACTIVE PATTERN THROUGH THE EXTENDED PERIODS AS UPPER LOW DEVELOPS
OVER THE ROCKIES...KEEPING CWA IN SOUTHWESTERLY FLOW.
GFS/ECMWF/CANADIAN ALL PRETTY SIMILAR WITH THE H500 PATTERN BUT
DIFFERENCES BEGIN TO EMERGE AS TO POSITION OF FRONTAL BOUNDARY ACROSS
THE PLAINS. WITH THE EXPECTED FLOW ALOFT AND UNCERTAINTY OF BOUNDARY
POSITION...ITS DIFFICULT TO DETERMINE WHICH PERIODS WILL HAVE PRECIP
AND WHICH ONES WILL NOT. BASICALLY KEPT GOING POP FORECAST WITH A
FEW MINOR TWEAKS...PRIMARILY ON WEDNESDAY. PRECIP CHANCES WILL
CONTINUE THROUGH SATURDAY AS MODELS TRYING TO  SPIN UP ANOTHER LOW
DURING THE AFTERNOON. FOR TEMPS...WITH THE POTENTIAL FOR PRECIP
DIDNT STRAY TO FAR FROM GUIDANCE NUMBERS...WHICH ACTUALLY LOOKED
PRETTY GOOD BASED ON H850 PRONGS.
&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JRM
Hazardous weather outlook, May 15, 11:15 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT SAT MAY 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS WILL MOVE ACROSS THE AREA THROUGH THE AFTERNOON. LATE
TONIGHT...ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BECOME MORE NUMEROUS ON SUNDAY FROM SOUTH
CENTRAL SOUTH DAKOTA...LIFTING EAST AND NORTH INTO SOUTHWEST
MINNESOTA BY EARLY AFTERNOON. A FEW OF THESE STORMS COULD PRODUCE
LARGE HAIL. HOWEVER...BY LATE AFTERNOON...ADDITIONAL
THUNDERSTORMS WILL BECOME FOCUSED ALONG A FRONTAL ZONE FROM
NEBRASKA ACROSS SOUTHEAST SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA.
THESE STORMS WILL PROGRESS EAST DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS. THERE WILL BE A THREAT FOR LARGE HAIL...DAMAGING
WIND...AND EVEN A FEW TORNADOES ALONG AND SOUTH OF A LINE FROM
WINDOM TO MADISON TO PICKSTOWN. AREAS OF HEAVY RAIN WILL ALSO BE A
THREAT SUNDAY NIGHT FROM FAR NORTHEAST NEBRASKA ACROSS NORTHWEST
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 15, 8:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT SAT MAY 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 N PUKWANA             43.79N 99.18W
05/15/2004  0.88 INCH        BRULE              SD   FIRE DEPT/RESCUE

&&

08
Local storm report, May 15, 8:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT SAT MAY 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             PUKWANA                 43.78N 99.18W
05/15/2004  0.88 INCH        BRULE              SD   TRAINED SPOTTER

&&

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:12 PM CDTSevere Thunderstorm WarningFSDBrule33 min
May 16, 6:10 PM CDTSevere Thunderstorm WarningFSDMinnehaha35 min
May 16, 6:20 PM CDTSevere Thunderstorm WarningFSDCharles Mix40 min
May 16, 6:58 PM CDTSevere Thunderstorm WarningFSDHutchinson47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.